Fat burning supplements: doctors warned to look out for toxicity after six deaths

,

Posted 09 July 2019

By Elisabeth Mahase

BMJ 2019; 365 doi: https://doi.org/10.1136/bmj.l2251 (Published 17 May 2019)

The UK has seen a sharp rise in cases of toxicity from 2,4 dinitrophenol (DNP)-an industrial chemical often marketed as a fat burning or weight loss supplement-with 20 recorded cases and six related deaths in 2018, the UK National Poisons Information Service (NPIS) has said.1

Although DNP is labelled “unfit for human consumption,” it is still available and sold to people attempting to change their appearance, such as body builders and those trying to rapidly lose weight.

The spike in cases has prompted Public Health England to send a national warning to all healthcare professionals, telling them to “remain vigilant” for cases of DNP poisoning, and advise any patients suspected of consuming the toxic chemical to “discontinue use immediately.”

The notice, which was sent out to NHS trusts, GP practices, and community pharmacies, outlined the clinical features of DNP poisoning including fever, dehydration, vomiting, abdominal pain, rapid breathing, and a rapid or irregular pulse. Severe toxicity can also cause hyperpyrexia, seizures, coma, muscular spasms, and death, and is associated with higher doses.

The notice also warned that consuming lower amounts over longer periods may result in cataracts and skin lesions, and affect the heart, blood, and nervous system.

Clinicians who spot patients showing signs of DNP toxicity should immediately refer them to hospital for assessment and observation. All symptomatic cases should be discussed with the NPIS by phone.

The alert said that before 2012, enquiries to the NPIS about cases of DNP toxicity were rare, but since then the number of cases referred, and documented fatalities, have increased sharply.

Between 2012 and the end of March 2019, there were 117 separate episodes of systemic DNP exposure discussed with the NPIS, it said. Most involved younger adults, males more often than females.

According to PHE, DNP is sold as a yellow powder, sometimes in capsules, and can be mixed with “bulking agents.” Those supplying the chemical target chatrooms on social media and may lead discussions on “safe” dosages.

References

  1. PHE. Hospitalisation and deaths linked to consumption of 2,4-dinitrophenol (DNP): rapid treatment required in cases of suspected DNP poisoning. May 2019. www.cas.mhra.gov.uk/ViewandAcknowledgment/ViewAlert.aspx?AlertID=102864.

,

No comments yet.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.